Ohio, 2025

Tornadoes and Flooding in Ohio, April 2 to 3, 2025

April 2 to 3, 2025 · NWS IWX · 19 events in 6 counties and zones

The atmosphere was primed for severe weather during the afternoon and evening hours of April 2nd. 0-1 km SRH values of 300 to 500 m2/s2, 60 to 70 kts of shear and MLCAPE of around 1000 J/KG set the stage for numerous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$529,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

The atmosphere was primed for severe weather during the afternoon and evening hours of April 2nd. 0-1 km SRH values of 300 to 500 m2/s2, 60 to 70 kts of shear and MLCAPE of around 1000 J/KG set the stage for numerous thunderstorms. Damage reports were not as widespread, but those that occurred tended to be in swaths related to cold pools from bowing segments or tornadoes. Eight tornadoes (three in northern Indiana, one which crossed from Indiana into Lower Michigan, one in lower Michigan and three in northwestern Ohio). A total of five injuries were reported (three in NW Ohio and two in N Indiana).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 2, 6:03 AM EST, 9 minutes earlier. Its key messages:

  • Showers and a few thunderstorms this morning will become more numerous this afternoon and evening. A few storms this morning could contain small hail.
  • Enhanced Risk of severe thunderstorms this afternoon and evening. All severe hazards are possible including damaging winds, large hail, and tornadoes, especially along and south of the US 24 corridor.
  • Windy outside of any showers and storms, with gusts to 35 mph.
Area forecast discussion, Apr 2, 6:03 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
703 AM EDT Wed Apr 2 2025

.KEY MESSAGES...

- Showers and a few thunderstorms this morning will become more
  numerous this afternoon and evening. A few storms this morning
  could contain small hail.

- Enhanced Risk of severe thunderstorms this afternoon and
  evening. All severe hazards are possible including damaging
  winds, large hail, and tornadoes, especially along and south
  of the US 24 corridor.

- Windy outside of any showers and storms, with gusts to 35 mph.

&&

.DISCUSSION...
Issued at 122 AM EDT Wed Apr 2 2025

Near term, dvlpg convection acrs cntrl IL will expand northeastward
through daybreak in response to continued/sharp low level moisture
advection. In time, overspread of better low level theta-e ridge
beneath at least modest mid lvl lapse rates will promote some small
hail risk with elevated storms within nwd advancing srn flank of
storms later this morning.

Focus then turns to potentially more active period this
evening. Severe risk remains conditional owing to debris cloud
cover, morning convective overturning, poor mid lvl lapse rates
and limited low level theta-e plume. Exception lies south of
US24 where more vigorous diurnal heating is likely to occur and
generally removed from any spoiler morning storms and where
better overlap of the parameter space for supercells exists.
Regardless volatile kinematic env in place by evening with
extreme 0-3km shear present as denoted in all cam based
hodographs warrants much caution this evening.

Otherwise cold frontal boundary sweeps through the area this evening
downstream of intense cyclone lifting through the upper midwest. Mid
lvl dryslot and mixing will promote a mild and windy day Thu post
frontal. Sfc boundary stalls down near the OH river late Thu in
response to primary upper trough hanging back over the desert
southwest. This pronounced wave will eject out into the srn plains
Sat and mix frontal zone back north into the OH valley late Fri-late
Sat with likely several rounds of deep convection and some flood
risk in at least far srn zones.

More pronounced mean troughing dvlps thereafter through ern Canada
which in turn yields much cooler wx next week with showers at times
as a series of upper disturbances drop down through amplifying ern
NOAM flow.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 702 AM EDT Wed Apr 2 2025

Area of showers and thunderstorms has blossomed over both TAF
sites and will persist for at least the first few hours of the
period. Vsbys have been impacted with the activity, but cigs
have generally behaved thus far. Some indications that precip
could either linger or redevelop early afternoon especially at
KSBN. TAFs do not reflect this for now, but trends will need to
be watched. Line of storms as well as some activity ahead of the
line is still expected later this afternoon and evening. A
period of MVFR/IFR is possible as they pass.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Gale Warning until 7 PM EDT this evening for LMZ043-046.

&&

DISCUSSION...T
AVIATION...Fisher
Hazardous weather outlook, Apr 2, 3:05 AM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
405 AM EDT Wed Apr 2 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-030900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
405 AM EDT Wed Apr 2 2025 /305 AM CDT Wed Apr 2 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are likely this morning. While severe weather is not
expected, a few storms may produce small hail.

Additional thunderstorms are expected to develop this afternoon with
a risk for hail and damaging winds. In addition isolated tornadoes
appear possible this evening along and south of the US 24 corridor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional rounds of rainfall are possible late Friday through late
Saturday. Additional significant rainfall could lead to some areal
flooding concerns across portions of northeast Indiana into northwest
Ohio.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is probable this afternoon and evening.

LMZ043-046-030900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
405 AM EDT Wed Apr 2 2025

...GALE WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Scattered thunderstorms are expected through much of today. Small
hail and wind gusts to 35 knots are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected.

The radar

The Northern Indiana radar (KIWX), 127 km away, was scanning. The volume nearest the first event began at 11:12 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 tornado, 5 thunderstorm wind, 2 flood. Local standard time, as filed.

Hail, Allen

When
April 2, 6:12 AM EST to 6:13 AM EST
Where
Allen County, 1.48 mi NNW of Delphos
Measured
0.75 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.850, -84.340

Hail, Van Wert

When
April 2, 6:50 AM EST to 6:51 AM EST
Where
Van Wert County, 2.81 mi N of Dixon
Measured
1.25 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.990, -84.770

Hail, Defiance

When
April 2, 7:19 AM EST to 7:20 AM EST
Where
Defiance County, 0.52 mi E of Defiance Meml Arpt
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.330, -84.420

Flood, Putnam

When
April 2, 7:30 AM EST to 9:50 AM EST
Where
Putnam County, Cloverdale to 0.09 mi E of Cloverdale
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
41.020, -84.300

Photos on X show water covering portions of the road in Cloverdale, west of SR 634.

Hail, Van Wert

When
April 2, 8:12 AM EST to 8:13 AM EST
Where
Van Wert County, 0.69 mi S of Van Wert Arpt
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.860, -84.600

Hail, Van Wert

When
April 2, 8:16 AM EST to 8:17 AM EST
Where
Van Wert County, Van Wert
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.870, -84.570

Hail, Van Wert

When
April 2, 8:16 AM EST to 8:17 AM EST
Where
Van Wert County, 0.86 mi SSE of Van Wert Arpt
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.859, -84.593

Hail, Van Wert

When
April 2, 8:47 AM EST to 8:48 AM EST
Where
Van Wert County, 1.05 mi W of Middle Pt
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.850, -84.450

Tornado, Van Wert

When
April 2, 9:58 PM EST to 10:00 PM EST
Where
Van Wert County, 0.98 mi WSW of Glenmore to 0.18 mi W of Glenmore
Rating
EF1
Path length
0.81 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.775, -84.698

A brief tornado developed in a field east of Glenmore Rd and snapped several trees. The tornado then continued northeast through empty fields and crossed Ainsworth Rd. A outbuilding was completely destroyed along Ainsworth Rd with debris lofted and strewn up to 400 yards away to the northeast in nearby fields. The tornado then dissipated in a field north of Ainsworth Rd near Town Creek. The tornado had a width of 50 yards and maximum wind speeds of 100 mph.

Tornado, Van Wert

When
April 2, 10:02 PM EST to 10:11 PM EST
Where
Van Wert County, 2.82 mi W of Van Wert Circle S Ar to 1.85 mi ESE of Wetsel
Rating
EF1
Path length
12.92 mi
Path width
300 yd
Continued into
Putnam, Oh (IWX)
Reported by
NWS Storm Survey
Coordinates
40.812, -84.583

A tornado touched down on the south side of Van Wert, OH where a barn was destroyed on US 127 south of Peter Collins Rd. The tornado continued to the northeast through open fields. Tree and shingle damage was then noted on Middle Point Rd near the intersection with SR 116 where the tornado completely destroyed a two-story barn structure. The tornado might have briefly skipped as it traversed to the northeast before causing noticeable damage on Lincoln Hwy. The tornado then caused some minor damage to a deer farm before destroying a pole barn. After crossing into Putnam county north of the intersection of US 224 and Bockey Rd. the last noticeable damage occurred just northwest of Ottoville. As this tornado dissipated, another tornado formed off just to its north. The total track across the two counties was 15.6 miles with maximum winds of 95 mph.

Thunderstorm Wind, Van Wert

When
April 2, 10:07 PM EST to 10:08 PM EST
Where
Van Wert County, 0.87 mi SE of Van Wert Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.860, -84.590

Tornado, Putnam

When
April 2, 10:11 PM EST to 10:13 PM EST
Where
Putnam County, 3.63 mi W of Ottoville to 2.17 mi WNW of Douglas
Rating
EF1
Path length
2.42 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
40.937, -84.399

A tornado touched down on the south side of Van Wert, OH where a barn was destroyed on US 127 south of Peter Collins Rd. The tornado continued to the northeast through open fields. Tree and shingle damage was then noted on Middle Point Rd near the intersection with SR 116 where the tornado completely destroyed a two-story barn structure. The tornado might have briefly skipped as it traversed to the northeast before causing noticeable damage on Lincoln Hwy. The tornado then caused some minor damage to a deer farm before destroying a pole barn. After crossing into Putnam county north of the intersection of US 224 and Bockey Rd. the last noticeable damage occurred just northwest of Ottoville. As this tornado dissipated, another tornado formed off just to its north. The total track across the two counties was 15.6 miles with maximum winds of 95 mph.

Thunderstorm Wind, Van Wert

When
April 2, 10:11 PM EST to 10:12 PM EST
Where
Van Wert County, 1.05 mi W of Middle Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.850, -84.450

Trained spotter reports tree branches down.

Thunderstorm Wind, Putnam

When
April 2, 10:15 PM EST to 10:16 PM EST
Where
Putnam County, 0.87 mi SW of Ottoville
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.920, -84.340

Part of a barn was reported in the roadway on SR 66 south of Ottoville.

Tornado, Paulding

When
April 2, 10:18 PM EST to 10:19 PM EST
Where
Paulding County, 0.43 mi NNE of Mandale to 0.75 mi NE of Mandale
Rating
EF2
Path length
0.38 mi
Path width
375 yd
Continued into
Putnam, Oh (IWX)
Reported by
NWS Storm Survey
Coordinates
41.026, -84.348

A second tornado spun up north of the decaying Van Wert tornado, touching down in far southeast Paulding County. The tornado severely damaged a pole barn as it moved into Putnam county. The tornado rapidly moved northeast, hitting a well anchored mobile homed and flipping it 60 feet away. Three occupants were in the mobile home and two of them sustained minor injuries. It is here that the tornado peaked at an EF-2 with an estimated wind speed of 120 mph. The tornado destroyed another well-anchored 60x120 ft pole barn, throwing its debris onto the bank of the Auglaize River. To the northeast, it directly hit the town of Dupont where it did widespread EF-0 to EF-1 damage throughout. The tornado damaged several large corn silos (one that was full of corn had the ground anchor bolts break from uplift). It is near here where the visible damage stopped.

Tornado, Putnam

When
April 2, 10:19 PM EST to 10:22 PM EST
Where
Putnam County, 0.75 mi NE of Mandale to 1.73 mi NE of Dupont
Rating
EF2
Path length
4.3 mi
Path width
375 yd
Injuries
2 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
41.029, -84.342

A second tornado spun up north of the decaying Van Wert tornado, touching down in far southeast Paulding County. The tornado severely damaged a pole barn as it moved into Putnam county. The tornado rapidly moved northeast, hitting a well anchored mobile homed and flipping it 60 feet away. Three occupants were in the mobile home and two of them sustained minor injuries. It is here that the tornado peaked at an EF-2 with an estimated wind speed of 120 mph. The tornado destroyed another well-anchored 60x120 ft pole barn, throwing its debris onto the bank of the Auglaize River. To the northeast, it directly hit the town of Dupont where it did widespread EF-0 to EF-1 damage throughout. The tornado damaged several large corn silos (one that was full of corn had the ground anchor bolts break from uplift). It is near here where the visible damage stopped.

Thunderstorm Wind, Allen

When
April 2, 10:22 PM EST to 10:23 PM EST
Where
Allen County, 0.87 mi NE of Allen Co Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
40.710, -84.020

Thunderstorm Wind, Putnam

When
April 2, 11:33 PM EST to 11:34 PM EST
Where
Putnam County, Ottawa Putnam Co Arp
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
41.030, -83.980

Flood, Fulton

When
April 3, 5:00 AM EST to 10:00 AM EST
Where
Fulton County, 1.5 mi WSW of Delta to 1.43 mi SW of Delta
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.570, -84.026

Ohio DOT reports US 20A is closed in Delta due to water over the road as of 6am EDT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyThe tornado archive for Ohio, 2025Warnings in Ohio, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247065, 1247066, 1247067, 1247409, 1247068, 1247069, 1247070, 1247071, 1244711, 1244709, 1247077, 1244710, 1247075, 1247076, 1247074, 1247073, 1247078, 1247079, 1247410.